Chemotherapy has many side effects. One in particular,anemia, can reduce the bone marrow's ability to make red blood cells. These red blood cells carry oxygen to all parts of your body. When there are too few red blood cells, body tissues do not get enough oxygen to do their work. This can often make you feel tired and sluggish. Fortunately there are treatments to help you get back on your feet.
Anemia is more than fatigue alone. Here are some other symptoms you may experience:
- Dizziness or feeling faint
- Shortness of breath
- Feeling as if your heart is pounding or beating very fast
Make sure your doctor knows about your symptoms. The sooner your doctor is aware the sooner treatment can begin.
Your doctor will check your blood cell count often during your treatment. If your red count falls too low, you may need a blood transfusion. This donated blood will give your body the extra red blood cells it needs.
You may also have treatment with a medication called erythropoietis-stimulating agents (ESAs) that can boost the growth of your red blood cells. It is delivered over a series of injections. This treatment is only used under strict circumstances in people with anemia caused by chemotherapy.
Tips for Coping
When you feel fatigued, there are other steps you can take. The following will help you cope with anemia related to chemotherapy:
- Get plenty of rest. Sleep more at night and take naps during the day if you can.
- Limit your activities. Do only the things that are essential or most important to you.
- Ask for help when you need it. Ask family and friends to help with things like child care, shopping, housework, and driving.
- Eat a well-balanced diet and be sure to drink plenty of fluids every day.
- When sitting, get up slowly. When lying down, sit first and then stand. This will help prevent dizziness.
You may consider starting or modifying an exercise routine. Although anemia is a common side effect of chemotherapy, it is something that can be managed. Talk to your doctor about your concerns and find out what will work best for you.
- Reviewer: Brian Randall, MD
- Review Date: 12/2012 -
- Update Date: 12/12/2012 -